Alert archive / Illinois / Flash Flood Warnings in 1996

Flash Flood Warning 14, NWS Lincoln, IL

May 8, 19965 counties in Illinois

NWS Lincoln, IL issued this flash flood warning at May 8, 1996, 12:03 PM CDT for 5 counties in Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 8, 1996, 12:03 PM CDT (17:03 UTC)
Expired
May 8, 1996, 3:32 PM CDT
In force
3 hr
Issued by
NWS Lincoln, IL
Area
Whole counties

Counties Champaign County, IL, Douglas County, IL, Macon County, IL, Moultrie County, IL, Piatt County, IL

The radar

The Lincoln radar (KILX), 76 km from the middle of the area, began a volume at 17:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 5.1 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1996-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1996-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
494 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
304 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 081703
FFWSPI
ILC019-041-115-139-147-082200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
1203 PM CDT WED MAY 8 1996

THE NATIONAL WEATHER SERVICE IN LINCOLN IL HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 500 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN EAST CENTRAL ILLINOIS

   ...CHAMPAIGN COUNTY
   ...DOUGLAS COUNTY
   ...MOULTRIE COUNTY
   ...PIATT COUNTY

IN CENTRAL ILLINOIS

   ...MACON COUNTY
 
AT 1158 AM CDT...DOPPLER RADAR INDICATED UP TO 2 INCHES OF RAIN
HAS FALLEN OVER PORTIONS OF MACON COUNTY IN THE PAST 3 HOURS.

RADAR SHOWED STRONG THUNDERSTORMS WITH VERY HEAVY RAIN MOVING EAST
OVER THE AFFECTED COUNTIES. THESE STORMS...PLUS ADDITIONAL STORMS
OVER WESTERN ILLINOIS...WILL CONTINUE TO MOVE OVER THE REGION
PRODUCING VERY HEAVY RAIN.  FLASH FLOODING IS EMMINENT.

MOVE TO HIGHER GROUND. FLOODING IS POSSIBLE. DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD...AS THE DEPTH MAY BE TOO MUCH FOR YOUR
VEHICLE TO HANDLE.

$$
GOETSCH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at May 8, 9:55 AM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, May 8, 9:55 AM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
955 AM CDT WED MAY 8 1996

MCS OVR SRN IA AND NRN MO WL CONT TO MOV EAST W/ MORE HVY RAIN XPCTD
THIS MORN AND EARLY AFTN.  INDIV CELLS MOVG SE AS PER CORFIDI VECTOR AND
COLDER TOPS ON SAT LOOP.  850 JET +50KTS AT 12Z HELPING TO FEED CRNT
RAIN OVR AREA NOW.  ETA PROGS LLJ TO WEAKEN THIS AFTN BUT 14Z PROFILER
STILL SHOWS 50KT JET STILL OVR KS AND 40KTS OVR MO.  MCS OVR SRN IA MAY
NOT DIMINSH DRNG DAY.  RECOMMEND CONTG FFA OVR CNTRL IL THIS AFTN.  NXT
MCS SHLD DVP NR SAME POSIT TON PROVIDING MORE HVY RAIN OVR AREA OF
ALREADY SAT GRNDS. RECOMMEND ANOTHER FFA FOR TON/OVRNIGHT.  SVR MAY BE
LIMITED TO WEST OF CWA TON AND THE ONSET OF MCS DVP.  IF ANY SVR WL BE
HAIL AND WNDS.  PROG PROFILE FOR THIS AFTN DOES NOT SUPPORT
SUPERCELLS...DOES SUPPORT HVY RAIN.  BEST CHC FOR SUPERCELLS WL BE W/
HIGHER CAPE AND LI'S OVR NRN MO/SRN IA.

WRM FRNT WL MOV NORTH OF CWA YET CLD COVER MAY HOLD TEMPS DOWN A TAD.

PIA      73/58  +7
SPI      75/60  +7
DEC      74/59  +7
CMI      73/58  +7
SERN IL  78/62  87

AUTEN

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 4:20 AM CDTFlash Flood WarningILXCass, Schuyler3 hr
May 8, 4:20 AM CDTFlash Flood WarningILXChristian, Sangamon3 hr
May 8, 5:01 AM CDTFlash Flood WarningILXCumberland, Jasper3 hr
May 8, 5:01 AM CDTFlash Flood WarningILXCrawford3 hr
May 8, 7:30 AM CDTFlash Flood WarningILXCass, Sangamon, Schuyler4 hr
May 8, 8:03 AM CDTFlash Flood WarningILXCrawford, Jasper3 hr
May 8, 8:03 AM CDTFlash Flood WarningILXCumberland, Effingham3 hr
May 8, 9:42 AM CDTFlash Flood WarningILXLogan, Menard2 hr
May 8, 10:59 AM CDTFlash Flood WarningILXCass, Mason, Menard, Morgan, Sangamon, Schuyler5 hr
May 8, 10:59 AM CDTFlash Flood WarningILXFulton5 hr
May 8, 10:59 AM CDTFlash Flood WarningILXLogan5 hr
May 8, 12:49 PM CDTSevere Thunderstorm WarningILXChristian, Macon, Shelby41 min
May 8, 1:12 PM CDTSevere Thunderstorm WarningILXMoultrie33 min
May 8, 1:34 PM CDTSevere Thunderstorm WarningILXColes, Douglas, Edgar41 min
May 8, 1:37 PM CDTSevere Thunderstorm WarningILXCumberland, Effingham38 min
May 8, 1:50 PM CDTSevere Thunderstorm WarningILXClark, Clay, Jasper25 min
May 8, 2:15 PM CDTSevere Thunderstorm WarningILXClay, Crawford, Jasper, Richland30 min
May 8, 2:47 PM CDTSevere Thunderstorm WarningILXCrawford, Lawrence, Richland43 min

Nearby

Flash Flood Warnings in Illinois, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.